Applications of Admissibility

  • Luís Barreira
  • Davor Dragičević
  • Claudia Valls
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)


In this chapter we describe various applications of the results in the former chapters. In particular, we establish the robustness property of an exponential dichotomy by showing that its stability persists under sufficiently small linear perturbations. Moreover, we develop a characterization of hyperbolic sets in terms of an appropriate admissibility property for both maps and flows. Furthermore, we discuss applications of the Pliss type theorems to shadowing and its relation to structural stability. Finally, we obtain a complete characterization of an exponential dichotomy in terms of the existence of a Lyapunov sequence. We do not strive to present the most general results so that one can avoid accessory technicalities.


  1. 1.
    D. Anosov, Geodesic flows on closed Riemann manifolds with negative curvature. Proc. Steklov Inst. Math. 90, 1–235 (1969)Google Scholar
  2. 5.
    L. Barreira, C. Valls, Robustness of nonuniform exponential dichotomies in Banach spaces. J. Differ. Equ. 244, 2407–2447 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 6.
    L. Barreira, C. Valls, Lyapunov sequences for exponential dichotomies. J. Differ. Equ. 246, 183–215 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 7.
    L. Barreira, C. Valls, Quadratic Lyapunov functions and nonuniform exponential dichotomies. J. Differ. Equ. 246, 1235–1263 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 8.
    L. Barreira, C. Valls, Admissibility in the strong and weak senses, Preprint IST, 2017Google Scholar
  6. 10.
    L. Barreira, D. Dragičević, C. Valls, Strong and weak (L p, L q)-admissibility. Bull. Sci. Math. 138, 721–741 (2014)MathSciNetCrossRefGoogle Scholar
  7. 11.
    L. Barreira, D. Dragičević, C. Valls, Characterization of nonuniform exponential trichotomies for flows. J. Math. Anal. Appl. 434, 376–400 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 12.
    L. Barreira, D. Dragičević, C. Valls, Nonuniform hyperbolicity and one-sided admissibility. Rend. Lincei Mat. Appl. 27, 235–247 (2016)MathSciNetzbMATHGoogle Scholar
  9. 14.
    L. Barreira, D. Dragičević, C. Valls, Admissibility on the half line for evolution families. J. Anal. Math. 132, 157–176 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 17.
    N. Bhatia, G. Szegö, Stability Theory of Dynamical Systems, Grundlehren der mathematischen Wissenschaften, vol. 161 (Springer, New York, 1970)CrossRefzbMATHGoogle Scholar
  11. 18.
    R. Bowen, ω-Limit sets for axiom A diffeomorphisms. J. Differ. Equ. 18, 333–339 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 20.
    C. Chicone, Y. Latushkin, Evolution Semigroups in Dynamical Systems and Differential Equations. Mathematical Surveys and Monographs, vol. 70 (American Mathematical Society, Providence, 1999)Google Scholar
  13. 21.
    S.-N. Chow, H. Leiva, Existence and roughness of the exponential dichotomy for skew-product semiflow in Banach spaces. J. Differ. Equ. 120, 429–477 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 23.
    W. Coppel, Dichotomies in Stability Theory. Lecture Notes in Mathematics, vol. 629 (Springer, New York, 1981)Google Scholar
  15. 24.
    W. Coppel, Dichotomies and Lyapunov functions. J. Differ. Equ. 52, 58–65 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 25.
    J. Dalec’kiı̆, M. Kreı̆n, Stability of Solutions of Differential Equations in Banach Space. Translations of Mathematical Monographs, vol. 43 (American Mathematical Society, Providence, RI, 1974)Google Scholar
  17. 26.
    D. Dragičević, Admissibility, a general type of Lipschitz shadowing and structural stability. Commun. Pure Appl. Anal. 14, 861–880 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 27.
    D. Dragičević, C. Preda, Lyapunov theorems for exponential dichotomies in Hilbert spaces. Int. J. Math. 27, 1650033, 13 pp. (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 28.
    D. Dragičević, S. Slijepčević, Characterization of hyperbolicity and generalized shadowing lemma. Dyn. Syst. 24, 483–502 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 30.
    W. Hahn, Stability of Motion. Grundlehren der mathematischen Wissenschaften, vol. 138 (Springer, New York, 1967)Google Scholar
  21. 34.
    N. Huy, Exponential dichotomy of evolution equations and admissibility of function spaces on a half-line. J. Funct. Anal. 235, 330–354 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 36.
    J. LaSalle, S. Lefschetz, Stability by Liapunov’s Direct Method, with Applications. Mathematics in Science and Engineering, vol. 4 (Academic, New York, 1961)Google Scholar
  23. 37.
    Y. Latushkin, R. Schnaubelt, Evolution semigroups, translation algebra and exponential dichotomy of cocycles. J. Differ. Equ. 159, 321–369 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 42.
    A. Lyapunov, The General Problem of the Stability of Motion (Taylor & Francis, Ltd, London, 1992)zbMATHGoogle Scholar
  25. 43.
    A. Maizel, On stability of solutions of systems of differential equations. Ural. Politehn. Inst. Trudy 51, 20–50 (1954)MathSciNetGoogle Scholar
  26. 44.
    R. Mañé, Characterizations of AS diffeomorphisms, in Geometry and Topology, ed. by J. Palis, M. do Carmo. Lecture Notes in Mathematics, vol. 597 (Springer, Berlin, 1977), pp. 389–394Google Scholar
  27. 45.
    J. Massera, J. Schäffer, Linear differential equations and functional analysis. I. Ann. of Math. (2) 67, 517–573 (1958)Google Scholar
  28. 46.
    J. Massera, J. Schäffer, Linear Differential Equations and Function Spaces. Pure and Applied Mathematics, vol. 21 (Academic, New York, 1966)Google Scholar
  29. 47.
    J. Mather, Characterization of Anosov diffeomorphisms. Indag. Math. 30, 479–483 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 48.
    R. Naulin, M. Pinto, Admissible perturbations of exponential dichotomy roughness. Nonlinear Anal. 31, 559–571 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 51.
    K. Palmer, Shadowing in Dynamical Systems. Theory and Applications. Mathematics and Its Applications, vol. 501 (Kluwer Academic Publishers, Dordrecht, 2000)Google Scholar
  32. 52.
    K. Palmer, S. Pilyugin, S. Tikhmirov, Lipschitz shadowing and structural stability of flows. J. Differ. Equ. 252, 1723–1747 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 53.
    G. Papaschinopoulos, Dichotomies in terms of Lyapunov functions for linear difference equations. J. Math. Anal. Appl. 152, 524–535 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 55.
    O. Perron, Die Stabilitätsfrage bei Differentialgleichungen. Math. Z. 32, 703–728 (1930)Google Scholar
  35. 59.
    S. Pilyugin, Shadowing in Dynamical Systems. Lecture Notes Mathematics, vol. 1706 (Springer, Berlin, 1999)Google Scholar
  36. 61.
    S. Pilyugin, S. Tikhomirov, Lipschitz shadowing implies structural stability. Nonlinearity 23, 2509–2515 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 64.
    V. Pliss, G. Sell, Robustness of exponential dichotomies in infinite-dimensional dynamical systems. J. Dyn. Differ. Equ. 11, 471–513 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 65.
    L. Popescu, Exponential dichotomy roughness on Banach spaces. J. Math. Anal. Appl. 314, 436–454 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 66.
    C. Preda, \(((L^p(\mathbb {R}_+, X), L^q(\mathbb {R}_+, X))\)-admissibility and exponential dichotomy for cocycles. J. Differ. Equ. 249, 578–598 (2010)Google Scholar
  40. 70.
    P. Preda, A. Pogan, C. Preda, Schäffer spaces and uniform exponential stability of linear skew-product semiflows. J. Differ. Equ. 212, 191–207 (2005)CrossRefzbMATHGoogle Scholar
  41. 71.
    C. Preda, P. Preda, A. Craciunescu, Criterions for detecting the existence of the exponential dichotomies in the asymptotic behavior of the solutions of variational equations. J. Funct. Anal. 258, 729–757 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 82.
    S. Tikhomirov, Hölder shadowing on finite intervals. Ergodic Theory Dyn. Syst. 35, 2000–2016 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 83.
    D. Todorov, Generalizations of analogs of theorems of Maizel and Pliss and their application in shadowing theory. Discrete Contin. Dyn. Syst. 33, 4187–4205 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Luís Barreira
    • 1
  • Davor Dragičević
    • 2
  • Claudia Valls
    • 1
  1. 1.Departamento de Matemática, Instituto Superior TécnicoUniversidade de LisboaLisboaPortugal
  2. 2.Department of MathematicsUniversity of RijekaRijekaCroatia

Personalised recommendations